Hail, Allegany
- When
- May 23, 3:50 PM EST
- Where
- Allegany County, 0.51 mi E of Little Genesee
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.030, -78.190
An isolated severe thunderstorm developed ahead of an approaching cold front. Initially over northwest Pennsylvania, the storm intensified as it moved north into Allegany County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated severe thunderstorm developed ahead of an approaching cold front. Initially over northwest Pennsylvania, the storm intensified as it moved north into Allegany County. The thunderstorm not only produced one-and-one-half in hail but damaging winds that downed trees and tree limbs. One was damaged when a tree fell on it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 23, 2:50 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
350 PM EDT THU MAY 23 2013
.SYNOPSIS...
A COLD FRONT WILL TRACK ACROSS THE REGION TONIGHT PUSHING HUMIDITY
AND THE THREAT FOR THUNDERSTORMS EASTWARD. HOWEVER LIGHT RAIN AND DRIZZLE
WILL CONTINUE THROUGH THE OVERNIGHT AS A COLD UPPER LEVEL TROUGH
NEARS. LIGHT RAIN WILL END THROUGH THE DAY TOMORROW WITH MUCH COOLER
CONDITIONS MOVING IN.
&&
.NEAR TERM /THROUGH FRIDAY/...
THIS AFTERNOON SHOWERS AND THUNDERSTORMS ARE BLOSSOMING ACROSS THE
REGION. REGIONAL RADARS SHOW CLUSTERS OF SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN TIER AND INTO THE FINGER LAKES REGION WITH
STORMS FORMING ON THE EDGE OF DIFFERENTIAL HEATING BOUNDARIES
BETWEEN THE CLOUDS/ LAKE BREEZE BOUNDARIES/ AND OLD OUTFLOW
BOUNDARIES. STORMS ARE ALSO FORMING ACROSS THE NORTHERN FINGER LAKES
AND EASTERN LAKE ONTARIO REGION WHERE MORE INSTABILITY IS FOUND. A
FEW OF THESE STORMS MAY STILL BECOME STRONG TO SEVERE THIS EARLY
AFTERNOON.
THE SURFACE COLD FRONT WILL CROSS THE REGION THIS EVENING BRINGING
AN END TO THE THUNDERSTORMS. MOISTURE WILL REMAIN PLENTIFUL BEHIND
THE COLD FRONT AND WITH THE UPPER LEVEL COLD TROUGH STILL TO OUR
WEST...LIFT AHEAD OF THIS FEATURE WILL CONTINUE THE LIGHT RAIN
SHOWERS OVER OUR REGION. WITH THE NORTHWEST FLOW SOME PATCHY FOG IS
POSSIBLE...POSSIBLY ALONG THE SOUTHERN LAKE ONTARIO SHORELINE WHERE
A CHILLY WIND OVER THE LAKES AND STILL ABUNDANT LOW LEVEL MOISTURE
MAY BRING PATCHY AREAS OF FOG. ALSO FOG WILL BE POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF THE SOUTHERN TIER WHERE LOWERING CLOUDS CIGS
MAY ALSO BRING REDUCED VISIBILITIES. FOR NOW IN THE GRIDS WILL JUST
INCLUDE PATCHY FOG ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN TIER
WHERE CONFIDENCE FOR FORMATION IS GREATER DUE TO THE RECENT SHOWERS
THIS AFTERNOON OVER THIS AREA.
WITH THE COLD AIR ADVECTION BEHIND THIS COLD FRONT TEMPERATURES
TONIGHT WILL DROP BELOW NORMAL...INTO THE LOW TO MID 40S.
THE AXIS OF THE UPPER LEVEL TROUGH WILL REACH TOWARDS WESTERN NEW
YORK TOMORROW MORNING. EXPECT SHOWERS TO MAINLY BE ALONG AND AHEAD
OF THIS AXIS WHERE THE BEST SYNOPTIC LIFT WILL BE FOUND. THIS TROUGH
WILL CONTINUE TO DIG...EVENTUALLY CLOSING OFF FROM THE MAIN FLOW
NEAR THE MASON DIXON LINE TOMORROW NIGHT. EXPECT SHOWERS TO SLOWLY
END FROM WEST TO EAST AS THE LIFT AND MOISTURE ADVANCES
SOUTHEASTWARD...AND DRIER AND MUCH COOLER AIR PULLS IN FROM THE
NORTHWEST. CLOUDY SKIES THROUGH THE MORNING WILL DIMINISH WITH SOME
SUNSHINE RETURNING THROUGH THE AFTERNOON. WITH THE LINGERING CLOUDS
AND COLD POOL ALOFT (NEAR 0C AT 850 HPA) HIGHS TOMORROW WILL BE
CHILLY. AN EARLY APRIL FEEL TO THE AIR WITH MOST AREAS IN THE LOW TO
MID 50S.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE WEATHER PATTERN LOOKS RELATIVELY QUIET DURING THE PERIOD AS A
COOL DOME OF HIGH PRESSURE BUILDS DOWN FROM CANADA. HEIGHTS WILL
GRADUALLY BUILD AS THE CUT OFF LOW PROGRESSES INTO NEW ENGLAND. MAIN
CONCERN THIS PERIOD WILL BE OVERNIGHT TEMPERATURES BOTH FRIDAY NIGHT
AND SATURDAY NIGHT AS THE UNSEASONABLY COLD AIRMASS SETTLES INTO THE
REGION. THERE LOOKS TO BE ENOUGH OF A PRESSURE GRADIENT IN BETWEEN
DEPARTING LOW AND APPROACHING SURFACE RIDGE TO PREVENT A WIDESPREAD
FROST. FREEZING TEMPERATURES...ALTHOUGH NOT TOTALLY OUT OF THE
QUESTION FOR PORTIONS OF THE SOUTHERN TIER MAY BE TOUGH TO GET WITH
THE TIGHTER GRADIENT IN PLACE...WOULD FEEL MORE CONFIDENT IN A
FREEZE IF WINDS COULD COMPLETELY DROP OFF. FOR NOW WILL LEAVE
FROST/FREEZE HEADLINE OUT OF FORECAST...BUT CONTINUE TO MENTION IN
HWO PRODUCT.
AREA WILL REMAIN ON THE WESTERN PERIPHERY OF THE UPPER CIRCULATION
MOVING UP INTO NEW ENGLAND SUNDAY. THERE MAY BE A BIT MORE CLOUD
COVER ACROSS THE EASTERN PORTION OF THE AREA...BUT CONFIDENCE
REMAINS HIGH THAT MAINLY SUNNY CONDITIONS WILL BE MAINTAINED OVER
THE WEST.
BOTH WEEKEND DAYS LOOK TO BE ON THE COOL SIDE...WITH SATURDAY THE
COOLEST OF THE TWO DAYS WITH HIGHS MAINLY IN THE UPPER 50S TO LOWER
60S...WITH LOWER TO MID 60S ON SUNDAY...BUT EVEN COOLER BOTH DAYS
ALONG THE IMMEDIATE LAKESHORE AREAS.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
LATEST MEDIUM RANGE GUIDANCE OR AT LEAST THE BULK OF IT CONTINUES TO
SUGGEST A HIGH AMOUNT OF CONFIDENCE IN DRY WEATHER HOLDING THROUGH
THE PERIOD...ALONG WITH A GRADUAL WARMING TREND...AS THE UPPER LOW
OVER NORTHERN NEW ENGLAND/CANADIAN MARITIMES SLOWLY LIFTS AWAY FROM
THE AREA. MOST OF THIS PERIOD WILL FEATURE AN UPPER LEVEL RIDGE OVER
THE MISSISSIPPI VALLEY BUILDING EASTWARD. SURFACE HIGH WILL SET UP
ALONG THE EAST COAST...RESULTING IN THE DEVELOPMENT A WARMER
SOUTHERLY FLOW OF AIR. RETURN FLOW WILL BRING SOME MINIMAL RISK OF
ISOLATED AFTERNOON CONVECTION LATER IN THE PERIOD...BUT CONFIDENCE
IN PLACEMENT OF CONVECTION TOO LOW TO MENTION AT THIS POINT.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AT 18Z MAINLY VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION.
SHOWERS AND THUNDERSTORMS ARE BLOSSOMING THIS AFTERNOON WITHIN THE
DAYTIME HEATING...WITH THE MOST NUMEROUS AND PERSISTENT STORMS
EXPECTED FROM THE SOUTHERN TIER...THROUGH THE FINGER LAKES REGION
AND INTO THE EASTERN LAKE ONTARIO REGION. WILL INCLUDE A VCTS IN THE
KJHW/KROC AND KART TAF SITES FOR A FEW HOURS THIS AFTERNOON.
A COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT BRINGING AND END
TO CONVECTION...HOWEVER PLENTY OF LOW LEVEL MOISTURE WILL FEED
LIGHT RAIN SHOWERS THROUGH THE NIGHT. THIS LOW LEVEL MOISTURE WILL
ALSO BRING LOWERING CIGS WITH IFR EXPECTED AT ALL TAF
SITES...POSSIBLY LIFR IN THE SOUTHERN TIER.
TOMORROW LOW CIGS WILL LINGER...THOUGH DRIER AIR PUSHING IN FROM THE
NORTHWEST WILL LIFT THESE CIGS TO MVFR AND POSSIBLY VFR BY THE END
OF THE TAF CYCLE. LIGHT RAIN AND DRIZZLE WILL END THROUGH THE
MORNING HOURS FROM WEST TO EAST.
OUTLOOK...
FRIDAY AFTERNOON...MVFR IMPROVING TO VFR AS SHOWERS DIMINISH.
SATURDAY THROUGH TUESDAY...VFR.
&&
.MARINE...
A COLD FRONT WILL CROSS THE EASTERN GREAT LAKES THIS EVENING AND
WITH MODEST COLD AIR ADVECTION OF THE LAKES OVERNIGHT AND TOMORROW
WAVES WILL INCREASE TO AROUND THE 4 FOOT MARK ON BOTH LAKES. WAVES
WILL BEGIN TO DIMINISH EARLY FRIDAY. WINDS WILL INCREASE SOME ON
SATURDAY AND POSSIBLE BRING SOME SMALL CRAFT CONDITIONS TO THE
EASTERN END OF LAKE ONTARIO EARLY SATURDAY MORNING.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT FRIDAY
FOR LEZ040-041.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM
EDT FRIDAY FOR LOZ043-044.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO NOON EDT
FRIDAY FOR LOZ042.
SMALL CRAFT ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR
LOZ045.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 353 PM EDT THU MAY 23 2013 NYZ001>008-010-011-014-242000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-ONTARIO- 353 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-013-019>021-085-242000- WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 353 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PATCHY FROST IS POSSIBLE IN SOME VALLEY LOCATIONS FRIDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-242000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 353 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF THOMAS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 AM EDT THU MAY 23 2013
NYZ004>006-231700-
CAYUGA NY-OSWEGO NY-WAYNE NY-
1157 AM EDT THU MAY 23 2013
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF
OSWEGO...AND MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
FAIR HAVEN...
HANNIBAL...
MINETTO...
OSWEGO...
FULTON...
LAT...LON 4337 7619 4315 7688 4328 7695 4330 7693
4332 7679 4335 7673 4335 7670 4343 7663
4348 7649 4353 7642 4352 7629 4356 7621SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1228 PM EDT THU MAY 23 2013
NYZ006>008-231730-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
1228 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR ADAMS...AND MOVING
NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADAMS
CENTER...WORTH...BARNES CORNERS...WATERTOWN...CALCIUM...BLACK
RIVER...COPENHAGEN...FORT DRUM...DEFERIET...WEST CARTHAGE...
CARTHAGE...CASTORLAND...CROGHAN AND NATURAL BRIDGE.
LAT...LON 4362 7620 4378 7623 4384 7627 4418 7557
4389 7529PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1238 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL WEST MONROE 43.28N 76.07W
05/22/2013 E1.50 INCH OSWEGO NY PUBLIC
VIA FACEBOOK WSYR
0715 PM HAIL HASTINGS 43.37N 76.15W
05/22/2013 E1.25 INCH OSWEGO NY PUBLIC
VIA FACEBOOK WSYR
&&
EVENT NUMBER BUF1300159
EVENT NUMBER BUF1300160
ZAFFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 PM EDT THU MAY 23 2013
NYZ006>008-231745-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
1241 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
PULASKI...AND MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALTMAR...SANDY CREEK...LACONA...REDFIELD...NORTH OSCEOLA AND
HIGHMARKET.
LAT...LON 4360 7545 4339 7622 4354 7625 4358 7621
4363 7621 4381 7555PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
208 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG PHOENIX 43.23N 76.30W
05/22/2013 OSWEGO NY PUBLIC
TREE DOWN-FACEBOOK WSYR
&&
EVENT NUMBER BUF1300161
ZAFFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
433 PM EDT THU MAY 23 2013
NYZ020-021-232130-
ALLEGANY NY-CATTARAUGUS NY-
433 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS UP TO 45 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 23
MILES WEST SOUTHWEST OF WELLSVILLE...AND MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
WELLSVILLE...PORTVILLE AND BOLIVAR.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4226 7787 4207 7775 4200 7804 4200 7841
4207 7836
JAMThe Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcment reported thunderstorm winds downed trees and tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456867, 456868.